Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 313, NWS Omaha, NE

August 22, 2002Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 22, 2002, 6:18 PM CDT for Boone County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 6:18 PM CDT (23:18 UTC)
Expired
Aug 22, 2002, 6:50 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Omaha radar (KOAX), 154 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:42 PM CDTHail 1.75Albion, NEHail up to golfball size was reported by a cooperative observer and law enforcement from 9 miles northwest of Albion to 5 miles north of town.
Aug 22, 6:58 PM CDTHail 1.75Albion, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 4:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KOAX 222318
SVROMA
NEC011-222350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
615 PM CDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 650 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 11 MILES NORTH OF PRIMROSE...OR
  ABOUT 48 MILES WEST OF NORFOLK.  MOVEMENT WAS EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  PETERSBURG...ALBION AND PRIMROSE

LARGE HAIL UP TO AN INCH AND A HALF IN DIAMETER IS LIKELY WITH THIS 
STORM.  GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY 
FROM WINDOWS AND GLASS DOORS.

DUE TO THE SLOW MOVEMENT OF THE STORM...LOCALLY HEAVY RAINFALL IS ALSO 
POSSIBLE.

LAT...LON 4187 9830 4157 9827 4159 9786 4191 9787

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:55 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 22, 2:55 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT THU AUG 22 2002

...MAIN CHALLENGE IS POPS/HEAVY RAIN TONIGHT...THEN POPS SATURDAY...

ON THE 19Z SURFACE ANALYSIS...THE PRIMARY SYNOPTIC SCALE
QUASI-STATIONARY FRONT WAS LOCATED FROM A WEAK LOW OVER NORTH
CENTRAL KANSAS INTO THE SOUTHWEST CORNER OF IOWA.  HOWEVER THE 1931
VISIBLE IMAGE SHOWS A SUBTLE OUTFLOW BOUNDARY FROM THE EARLY MORNING
CONVECTION FROM BETWEEN LINCOLN AND BEATRICE TO JUST SOUTH OF
HASTINGS.  BOUNDARY LAYER MOISTURE CONTINUES TO INCREASE OVER THE
CWFA...WITH SURFACE DEWPOINTS IN THE LOWER 70S NORTHERN AND CENTRAL
COUNTIES AND MID 70S IN SOUTHERN COUNTIES.  VISIBLE IMAGERY SHOWS
PLENTY OF SUNSHINE RESULTING IN TEMPERATURES IN THE 80S...EVEN 90 IN
BEATRICE.  19Z LAPS CAPE VALUES RANGE FROM 2000 J/KG NORTH TO 4000
J/KG SOUTH.

AT 500 MB...SLIGHTLY COOLER AIR WILL BE ADVECTING INTO NEBRASKA WITH
WEAK SHORTWAVE SEEN ON WATERVAPOR LOOP OVER COLORADO.  THIS COOLER
AIR AND VORT MAX WILL HELP TO STEEPEN LAPSE RATES...AND INCREASE
VERTICAL MOTION THIS EVENING.  CONVECTIVE INITIATION WILL LIKELY
OCCUR WITH THE OUTFLOW BOUNDARY OR JUST NORTHEAST OF THE SURFACE
LOW...BUT CONFIDENCE IN EXACT LOCATION IS LOW. SOUTHEAST NEBRASKA
APPEARS TO HAVE THE BEST SHOT.

INGREDIENTS REMAIN IN PLACE FOR HEAVY RAIN WITH SLOW MOVING CELLS.
SUBTROPICAL MOISTURE PLUME STILL NOSING INTO SOUTHEAST
NEBRASKA...AND BOUNDARY LAYER MOISTURE QUITE HIGH.  ONLY MISSING
ELEMENT MAY BE THE LOW LEVEL JET...WHICH THE MODELS KEEP FAIRLY WEAK
AND MOSTLY TO OUR SOUTH.  HOWEVER LAST NIGHT THE LOW LEVEL JET
REACHED 45-50 KNOTS...WHICH WAS MUCH HIGHER THAN PROGGED.  THUS
WOULD NOT BE SURPRISED IF AT LEAST A 35 KNOT LOW LEVEL JET FORMS AND
CATCHES THE SOUTHEAST CORNER OF NEBRASKA...WHICH WOULD REALLY
INCREASE ISENTROPIC LIFT ABOVE THE FRONT.  SO WILL KEEP LIKELY POPS
SOUTHEAST NEBRASKA AND MENTION HEAVY RAIN TONIGHT.  EARLY THIS
MORNING THERE WAS A 10-20 MILE WIDE BAND OF 3+ INCHES OF RAIN FROM
AROUND LINCOLN TO SHENANDOAH IOWA...BUT DIFFICULT TO SAY IF ANOTHER
HEAVY RAIN BAND WILL SET UP OVER THE SAME NARROW AREA.

INTERESTING CHANGES IN MOST OF THE MODELS FOR SATURDAY.  EVEN THE
CANADIAN MODEL IS VERY SIMILAR TO AVN/ETA WITH BRINGING A SHORTWAVE
THROUGH THE NORTHERN STREAM AND CUTTING INTO THE BROAD UPPER RIDGE.
THE MODEL QPF IS HIGH FOR THE PLAINS ON SATURDAY FROM THIS FEATURE.
THE FACT THAT THE MODELS DEVELOP CONVECTION LOOKS REASONABLE...BUT
THE AREAL COVERAGE OFTEN IS CONSIDERABLY LESS THAN PROGGED WITH
THESE NORTHWEST FLOW MCS EVENTS.  THUS WILL KEEP SLIGHT CHANCE OR
CHANCE POPS FOR SATURDAY AND SATURDAY EVENING...BUT IT MAY BE TOO
EARLY TO TELL HOW WIDESPREAD THE MCS WILL BE.

BEYOND SATURDAY THE MODEL SOLUTIONS VARY GREATLY WITH NO CLEAR
FEATURE TO KEY ON.  HOWEVER ENSEMBLE MEAN STILL HINTS AT A NW FLOW
WAVE ON WEDNESDAY WHICH COULD AFFECT THE AREA...SO WILL KEEP GOING
POPS FOR WEDNESDAY.

.OMA...NONE.

NIETFELD

In the hours before

Local storm report, Aug 22, 12:32 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1232 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    LINCOLN                   NE   .88 INCH HAIL
08/21/02   LANCASTER                      SCATTERED REPORTS OF
                                          TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Aug 22, 1:04 PM CDT, 5 hours 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-222230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED AUG 22 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA MAINLY THIS EVENING.

AS TEMPERATURES CLIMB THROUGH THE 80S...VERY UNSTABLE AIR WILL
AGAIN BE FOUND OVER THE REGION BY LATE THIS AFTERNOON.	OUTFLOW
BOUNDARIES FROM EARLY MORNING STORMS AND A FRONTAL BOUNDARY JUST
SOUTH OF THE NEBRASKA-KANSAS BORDER WILL LIKELY TRIGGER
THUNDERSTORM DEVELOPMENT AS EARLY AS LATE AFTERNOON IN SOUTHEAST
NEBRASKA.  BY THIS EVENING...STRONG TO POSSIBLY SEVERE
THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

WIND SHEAR WILL BE SOMEWHAT WEAK THIS EVENING...SO LARGE HAIL AND
GUSTY WINDS WILL BE THE PRIMARY THREAT...IN ADDITION TO HEAVY
RAINS.	SOME LOCATIONS RECEIVED OVER 3 INCHES OF RAIN EARLY THIS
MORNING...SO STREAMS WILL BE RUNNING HIGH MAINLY ACROSS SOUTHEAST
NEBRASKA.

THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS OVER NORTHEAST
NEBRASKA THIS EVENING...ALTHOUGH THE THREAT OF SEVERE WEATHER IS
LESS IN THAT AREA.

HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS
EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

DDN
Special weather statement, Aug 22, 5:54 PM CDT, 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED AUG 22 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.

A VERY MOIST...UNSTABLE AIR MASS REMAINS ACROSS THE AREA.  AN
UPPER AIR DISTURBANCE OVER EASTERN COLORADO WILL MOVE ACROSS
NEBRASKA TONIGHT.  THIS WILL ENHANCE THE DEVELOPMENT OF
THUNDERSTORMS ALONG SEVERAL DIFFERENT FRONTAL BOUNDARIES ACROSS
THE AREA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR
CENTRAL AND NORTHEAST NEBRASKA.    A BROKEN LINE OF THUNDERSTORMS
HAS DEVELOPED ALONG A BOUNDARY THAT EXTENDS FROM NORTHEAST
NEBRASKA TO NORTHWEST KANSAS.  SOME OF THESE STORMS WILL PRODUCE
LARGE HAIL AND POSSIBLE DAMAGING WINDS.

MORE STORMS MAY DEVELOP ALONG A BOUNDARY THAT EXTENDS FROM
HASTINGS TO LINCOLN TO NEAR OMAHA.  THERE MAY ALSO BE ISOLATED
SEVERE THUNDERSTORMS THAT MAY DEVELOP ALONG THIS BOUNDARY LATER
TONIGHT.

HEAVY RAINFALL APPEARS LIKELY WITH THESE STORMS.	LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY ACROSS AREAS OF SOUTHEAST
NEBRASKA THAT RECEIVED OVER 3 INCHES OF RAIN LAST NIGHT.

HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS
EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:07 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward38 min
Aug 21, 10:05 PM CDTSevere Thunderstorm WarningOAXCass40 min
Aug 21, 10:19 PM CDTSevere Thunderstorm WarningOAXLancaster26 min
Aug 21, 11:15 PM CDTSevere Thunderstorm WarningOAXSarpy45 min
Aug 21, 11:34 PM CDTSevere Thunderstorm WarningOAXGage, Johnson41 min
Aug 21, 11:38 PM CDTSevere Thunderstorm WarningOAXOtoe32 min
Aug 22, 6:49 PM CDTSevere Thunderstorm WarningOAXBoone26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.